Phentermine is an amphetamine that is used to stimulate weight loss and treat severe obesity by suppressing appetite. Phentermine accelerates weight loss by influencing the central nervous system, according to HealthCare.com. This medication should accompany a healthy diet and regular exercise. It is usually prescribed for only short-term use. Phentermine can be habit-forming, and while serious complications are rare, it is important to know the risks associated with this medication.
Video of the Day
People who take the medication phentermine for weight loss may experience gastrointestinal complications, according to the website Drugs.com. Gastrointestinal problems may consist of a dry mouth, an unpleasant taste, diarrhea, constipation, nausea and vomiting.
People may be hypersensitive to the ingredients in phentermine; consequently, they may experience an allergic reaction, according to Drugs.com. A severe allergic reaction may consist of a skin rash, hives, severe itching, breathing difficulties, a tight chest and/or a swollen mouth, face, lips or tongue.
Regular use of phentermine may cause neurological problems. Drugs.com states that phentermine stimulates the central nervous system, which can result in tremors, anxiety, restlessness, nervousness, fatigue, increased dreaming, dizziness, insomnia, euphoria, dysphoria, headaches and, in severe cases, psychotic episodes.
People who consistently take phentermine may experience cardiovascular problems such as heart valve damage, according to the U.S. Food and Drug Administration. Phentermine accelerates weight loss by causing a significant rise in heart rate. Those who take phentermine and have a predisposition for hypertension or irregular heartbeats are especially vulnerable to developing cardiovascular problems. Individuals who have regularly taken a combination of phentermine and the amphetamine derivatives, fenfluramine or dexfenfluramine, have an increased risk of developing valvular heart disease. The U.S. Food and Drug Administration states that fenfluramine and dexfenfluramine were removed from the market on September 15, 1997 due to the serious side effects associated with the drugs.